Thunderstorm Wind, Orange
- When
- May 26, 4:15 PM EST
- Where
- Orange County, 0.86 mi NE of Maybrook
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.490, -74.210
A tree down on a house.
A cold front triggered strong to severe thunderstorms across across Southeastern New York.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A cold front triggered strong to severe thunderstorms across across Southeastern New York.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at May 26, 3:27 PM EST, 48 minutes earlier.
Area Forecast Discussion National Weather Service New York NY 427 PM EDT Sun May 26 2019 .SYNOPSIS... A cold front moves across the region this evening. Weak high pressure builds into the area thereafter late tonight into Memorial Day. A warm front approaches late Monday night into Tuesday. This warm front will remain just south into Wednesday night as weak low pressure moves along the front just south of Long Island. The front may lift through on Thursday, followed by a cold frontal approach Thursday night. The front may linger into Friday, then weak high pressure may build in later Friday into Saturday before a series of weak disturbances approach and pass through later in the weekend. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... A cold front approaches closer to the region and it will move across this evening. In the mid levels, the local region will be in between a ridge to the southeast and a low in Southeast Canada. There will be some decrease in geopotential height tonight as the shortwave in Southeast Canada moves southeast and relatively closer to Northern New England. Clouds increase going into this evening with showers and thunderstorms moving in and developing from Eastern PA into parts of upstate NY. These are forecast to continue moving southeast through the Lower Hudson Valley, Northeast NJ, the NYC Metro Area, Western Long Island and Southwest Connecticut through the evening hours. The convective activity is forecast to be mostly southeast of the region and offshore after midnight. The mesoscale models exhibit general agreement with this convective timing. In terms of forcing, models are conveying 850-500mb bulk shear magnitude to increase across the western sections of the region around 8PM this evening with roughly 35 to 45 kt of shear. The surface CAPE is expected to increase late this afternoon into early this evening across these same areas to a range of 500-1000 J/kg. The models might be under estimating this instability considering the model forecast high temperatures compared to reality. Enough forcing seems to be present from the forecast models to include enhanced wording of gusty winds (up to around 40 mph) and small hail with some thunderstorms. The forecast model soundings indicate inverted V type shape with low levels showing decent mixing as well as the presence of mid level dry air. Evaporative cooling would enhance downdrafts of thunderstorms and lower the freezing level as well making for a higher possibility of having hail. There is some low level dry air with the lower dewpoints, which will present a limiting factor to thunderstorm development and enhancement. The instability and forcing across the local area decrease after midnight and shift farther south of the region. Behind the cold front, winds will shift more northerly, allowing for drier air to enter the region. Convective coverage across the region becomes more isolated after 11PM and eventually diminishes totally overnight. In terms of numerical weather prediction models and particularly, the mesoscale models, still the HRRR run from 6 hours ago shows the current convection upstream from the local region better than the latest run. The HRW NSSL also depicts rather well the current convection in that same area upstream. There is a moderate risk of rip current development into early evening. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... A nearly steady height trend in the mid levels will be accompanied by weak high pressure building in from the north and west. For Monday, the drying trend continues with dewpoints about 5-10 degrees lower than the previous day. The northerly flow will help promote these drier conditions. The winds will be weak so eventual sea breeze circulations will likely occur during the afternoon hours. Expecting a cooler day Monday with backing of winds from low to mid levels and the several degrees cooler 850mb temperatures which will be mixed down with daytime heating. A consensus of MOS was utilized for the high temperature forecast, ranging mostly in the mid to upper 70s. The weak high will be moving northeast of the region Monday night with a slight decrease in the height field in the mid levels. There will be a warm front that will approach the region late Monday night. Winds will be light and variable and clouds for the first half of the night will be few to scattered coverage before becoming more broken coverage overnight into early Tuesday. There will be enough radiational cooling to make for a relatively cooler night than the previous night, with forecast lows ranging from mostly 50 to 60 degrees. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Have made only minor changes to the previous forecast based on model trends over the past 24 hours. Much of this week should feature quasi-zonal flow aloft, with flat ridging to the south, and a series of passing shortwave troughs along with a nearby sfc warm front bringing inclement wx at times. The first of these, with an approaching warm front on Tue, will feature cool conditions with highs only from the mid 50s to mid 60s, and periods of showers, possibly elevated thunder as well Tue night. This front should remain to the south through at least Wed night, and there are signs it may only lift through part of the area on Thu per GFS, making the temperature forecast east of NYC rather uncertain (60s vs 70s). A cold front should follow late Thu, and the trend calls for slower timing, which if it pans out could limit potential for strong to severe tstms. Forecast details become murkier going forward from Fri into the weekend. GFS continues to lag the cold front behind on Fri, so have mentioned chance of showers and possibly a tstm for the daytime hrs. Dry wx seems likely to follow for Fri night into at most of Sat via weak passing high pressure, but then with a broad upper longwave trough setting up over eastern North America and continued train of shortwave disturbances passing through it, have slight chance PoP for late day Sat int Sunday morning, and higher chances late Sunday into Sunday night. Above normal temps appear to be the rule in this time frame per MOS guidance. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... A cold front approaches today and passes late this evening. Main concern is for tsra over NE PA/NY border as of 19z, working into the NYC/NJ terminals between 21-24z. Strong wind gusts (40kt+) are the main threat with any thunderstorms or a gust front from weakening storms, with brief MVFR/IFR possible. Cold front pushes through late this evening, with VFR conditions late tonight into Monday. W winds 10-15 kt with gusts 20-25 kt for city and inland terminals. SW winds for south coastal terminals, except southerly sea breeze at JFK. Winds shift to the NW by late evening, then N overnight into Monday morning. Mon afternoon s/se seabreeze likely for south coastal terminals. .OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY... .Monday...VFR. Afternoon S/SE sea breeze development. .Tuesday...MVFR or lower in likely showers. E gusts to 20 kt possible near the coast. .Wednesday...Chance of MVFR or lower in showers/thunderstorms, mainly in the afternoon and evening. Easterly winds. .Thursday...Chance of MVFR or lower in aft/eve showers/thunderstorms. .Friday...Chance of aft/eve showers. && .MARINE... The pressure gradient is expected to remain relatively weak through Monday night with conditions staying below SCA criteria. Wind gusts are expected to remain near or below 20 kt. Ocean seas are forecast to stay between 2 to 4 ft through tonight and then between 2 to 3 ft Monday through Monday night. Non-ocean waters are forecast to be around 1 ft or less through the short term through Monday night. Still expecting quiet conds with respect to prevailing winds/seas through the longer term. Tstms may also pose a hazard at times during mid week, especially on Thu. && .HYDROLOGY... Average rainfall amounts through tonight are less than a quarter of an inch. Only hydrologic impacts in short term would be any series of thunderstorms that move across tonight. These would produce locally higher amounts of rainfall and perhaps some brief minor flooding. Otherwise no other hydrologic impacts expected. Rainfall from late Mon night into Tue night should average from 1/2 to 3/4 inch. Up to another half inch may be possible late day Thu into Fri morning. && .EQUIPMENT... NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off the air. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...Goodman/JM NEAR TERM...JM SHORT TERM...JM LONG TERM...Goodman AVIATION...NV MARINE...Goodman/JM HYDROLOGY...JM/Goodman EQUIPMENT...
Hazardous Weather Outlook National Weather Service New York NY 347 AM EDT Sun May 26 2019 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-271000- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 347 AM EDT Sun May 26 2019 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ330-335-338-340-345-350-353-355-271000- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 347 AM EDT Sun May 26 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service New York NY
350 PM EDT Sun May 26 2019
NYZ067-262045-
Orange-
350 PM EDT Sun May 26 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ORANGE COUNTY...
At 349 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northeast of Roscoe to near
Narrowsburg to near Blooming Grove. Movement was east at 45 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
These storms will be near...
Port Jervis around 425 PM EDT.
Unionville around 435 PM EDT.
Walden and Warwick around 445 PM EDT.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4150 7448 4157 7442 4160 7433 4163 7426
4163 7425 4160 7425 4158 7413 4161 7413
4160 7409 4161 7407 4158 7405 4116 7421
4118 7431 4136 7469 4139 7471 4140 7474
4143 7474 4143 7476 4146 7475 4149 7476
TIME...MOT...LOC 1949Z 275DEG 38KT 4203 7483 4165 7507 4133 7519
NVSpecial Weather Statement
National Weather Service New York NY
455 PM EDT Sun May 26 2019
NYZ067-068-262145-
Putnam-Orange-
455 PM EDT Sun May 26 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ORANGE AND WESTERN
PUTNAM COUNTIES...
At 455 PM EDT, a strong thunderstorm was located over Howells, or
near Middletown, moving east at 40 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
This storm will be near...
Middletown around 500 PM EDT.
Walden and Montgomery around 515 PM EDT.
Gardnertown around 525 PM EDT.
Newburgh and West Point around 530 PM EDT.
Cold Spring around 535 PM EDT.
Fahnestock State Park around 545 PM EDT.
LAT...LON 4150 7459 4150 7448 4157 7441 4158 7396
4153 7400 4146 7400 4144 7398 4149 7393
4151 7374 4134 7376 4133 7388 4147 7459
TIME...MOT...LOC 2055Z 274DEG 37KT 4151 7449
NVSpecial Weather Statement
National Weather Service New York NY
459 PM EDT Sun May 26 2019
NJZ105>108-NYZ074-262145-
Eastern Union-Eastern Essex-Western Union-Western Essex-Richmond
(Staten Is.)-
459 PM EDT Sun May 26 2019
...A STRONG THUNDERSTORM WILL AFFECT UNION...ESSEX AND RICHMOND
COUNTIES...
At 458 PM EDT, a strong thunderstorm was located over Far Hills, or 7
miles north of Somerville, moving east at 25 mph.
Wind gusts of 40 to 50 mph and pea size hail are possible with this
storm.
This storm will be near...
Plainfield around 525 PM EDT.
Summit around 535 PM EDT.
Millburn and Clark around 540 PM EDT.
Newark and Elizabeth around 545 PM EDT.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4056 7421 4060 7422 4059 7446 4060 7446
4062 7442 4067 7440 4065 7445 4067 7446
4075 7436 4076 7438 4080 7437 4084 7416
4083 7415 4082 7415 4074 7417 4073 7415
4067 7414 4064 7416 4064 7414 4056 7414
TIME...MOT...LOC 2058Z 265DEG 22KT 4068 7464
NVThe Albany radar (KENX), 123 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
4 thunderstorm wind. Local standard time, as filed.
A tree down on a house.
A tree down completely crushing a car on Drumgoole Road.
Trees and wires down on Route 32 at Orrs Mills Road. Power out in the area.
Tree down on car in southbound lane of the Major Deegan Expressway near Fordham Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817071, 817075, 817076, 817080.